Article Text

PDF
CASE REPORT
Myasthenia gravis crisis coinciding with asthma exacerbation in a patient with recent heroin use: three causes of acute hypercarbic respiratory failure

Summary

A 57-year-old woman with a history of asthma, hypertension and substance abuse disorder was admitted to the medical intensive care unit with hypercapnic respiratory failure. After the history was obtained, patient admitted heroin use earlier that day. The initial physical examination revealed right eye ptosis, diplopia, fatigability of neck flexion and extension. She also presented with wheezing and a prolonged expiratory phase. Pupils were 4 mm, with sluggish response to light bilaterally. CT chest with contrast showed a large mediastinal mass. Three different processes coexisted in this patient: simultaneous occurrence of a myasthenia gravis crisis, asthma exacerbation and a component of heroin use. This case highlights a series of overlapping clinical features that could lead to potential confounding and misdiagnosis. Respiratory symptoms improved after initial treatment for asthma exacerbation, but ptosis, diplopia and fatigability of neck muscles persisted.

  • neuromuscular disease
  • asthma
  • oncology

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.